CSN Login
Members Online: 14

Trouble swallowing after stomach radiation

cathyzom
Posts: 3
Joined: Feb 2007

Hi: my mom has stomach cancer stage 3b had 3/4 of her stomach removed on 1/13/07 had 4 chemos and 28 days of radiation and chemo (xeloda) pills during the radiation. after the 10th radiation she's been vomitting and nauseated at all times. has been getting ivs for flouids and has been givin every pill possible to stop the nausea but nothing seems to work. any suggestions of what might be going on with her esophegus? im her caregiver and its driving me mad to see her not eat and she's getting smaller by day. Her radiation dr. said that the stomach is a very sensitive area to treat and this might be the side affect and it will take a few weeks for it to go away, her oncologist said the same thing and im thinking what if during her treatments the cancer has spread to her esophegus, she finished radiation last friday, and she has two weeks off, and if she gets better, she's to get 4 more chemos and then she's done. anyone has any idea of what is happening to her. thank you

aspace
Posts: 3
Joined: Dec 2006

Hi! My husband who is only 28 had cancer at the GE junction. Although some say esophageal,some say stomach it was a gastric cancer. He went through pre-op chemo and radiation, surgery which was very similar to your mom's and then post-op chemo. He went through the same thing. He went from 176 to 117 before chemo was ended. Most of her issues may be stemming from the surgery with the addition of chemo. It takes a long time for your body to readjust to a new digestive tract let alone all the chemicals added that just keep everything raw anyways. Radiation is very hard when it comes to the stomach area. My husband swears he will never have radiation again regardless. Did they insert a feeding tube during surgery? My husband had a feeding tube but we did not use it but lots of people who have this surgery use it to keep the weight up while going through chemo. It bypasses the painful areas and will allow her to maintain or gain weight. You may ask about that, and all I can say is keep getting her fluids and drinks lots and lots of water. As for meds, my husband took zofran, phenergan, kytril, reglan and iv meds to keep from vomiting violently. His naseau was actually controlled pretty well. I know that xeloda causes sore in the mouth and throat and my husband vomitted up lots of mucous because his throat was so raw that it just stuck there. They gave him throat meds to help with that and also watch for throat infections if she would develop a fever. He is now a little over three months past chemo and is doing great. We are actually waiting on his 7 mth. from surgery petscan results. He has gained about 20 lbs and is eating well, just smaller portions at a time. Hang in there, it will get better. It's hard for the treatment sufferer and yes, it extremely hard for the caregiver also! And btw, my husband had to go in about 3 months after surgery to have his esophagus stretched where they reattached everything. They told us that it could sometimes narrow and cause issues, if she feels tight, ask about it! Feel free to email. I've been in the caregiver place and had only one person I knew to turn too, I will gladly talk if you need to. Take care!

cathyzom
Posts: 3
Joined: Feb 2007

Hi and thanks so much for replying to my message. I was beggining to lose hope that no one noticed my post. My mother was doing great after the surgery, and was able to eat and maintain her weight even through the four chemos that she received. Her problems started right after her 10th setion of radiation, she started vomitting and being nauseated at all times, she did not get mouth sores, the only problem were the above plus she would say that its hard for her to swallow. she had an endoscopy on friday, and her dr. said every thing looks ok in there did not say anything about the esophages being somewhat narrow, he just said the bottom of the esophages has few sores and he gave her reglan, so far she's been getting iv's at home everyday and is able to swallow a little more then last week maybe the radiation to the stomach is one of the hardest parts of the body. can you tell me what stage was your husbands cancer at the time and also you had asked if my mom had the feeding tube, no she does not, because in the hospital she was able to eat and hold the food down about 10 days after her surgery, and she had maintained her weight right until the 10th day of radiation where she started to go down, she's gone from 170 to 150 during the radiation period and now that her radiation is finished for the last 2 weeks, her dr. wants her to rest another week, and then she has 4 more chemos to finish her 6 month treatment and hopefully god willing will never have to go through this again. thank you again for your replay.

ringmaster38
Posts: 7
Joined: Jul 2007

I had radiation for stomach cancer and had difficulty swallowing at the end of the treatments. I found an aloe vera product, it was actually distilled aloe vera juice that is produced in Texas. They shipped it to me and it had a great effect on me and eased my swallowing problems.
I would be happy to give you the name of the company and its e-mail address if you are still looking for something.(No I don't own stock in the company)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network